Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Nashville, TN

March 17, 2021Davidson County, Sumner County, Williamson County, Tennessee

NWS Nashville, TN issued this special weather statement at Mar 17, 2021, 4:52 PM CDT for Davidson County, Sumner County, Williamson County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 4:52 PM CDT (21:52 UTC)
Expired
Mar 17, 2021, 5:30 PM CDT
In force
38 min
Issued by
NWS Nashville, TN

Counties Davidson County, TN, Sumner County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 18 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS84 KOHX 172152
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
452 PM CDT Wed Mar 17 2021
 
TNZ007-008-027-028-059-062-172230-
Rutherford TN-Robertson TN-Williamson TN-Davidson TN-Wilson TN-
Sumner TN-
452 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...NORTHWESTERN
RUTHERFORD...SUMNER...NORTHERN WILLIAMSON...WESTERN WILSON AND
EASTERN ROBERTSON COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cross Plains to near Fairview. Movement
was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Murfreesboro, Franklin, Gallatin, Lebanon, Springfield, Nashville,
Madison, Hendersonville, Smyrna, Brentwood, La Vergne, Mount Juliet,
Goodlettsville, White House, Millersville, Greenbrier, Nolensville,
Forest Hills, Oak Hill and Belle Meade.

LAT...LON 3664 8624 3583 8647 3585 8717 3605 8705
      3604 8704 3609 8704 3613 8700 3618 8699
      3661 8676 3665 8659 3663 8657 3665 8651
TIME...MOT...LOC 2151Z 264DEG 36KT 3656 8672 3593 8705 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Mar 17, 3:35 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 17, 3:35 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
335 PM CDT Wed Mar 17 2021

.DISCUSSION...

Used consensus blended model solution through next Wednesday
afternoon per good model initialization and expected weather
pattern evolution through forecast period. Of particular note, a
break from morning convection has occurred across most of mid
state region. Presently though an area showers and isolated
thunderstorms is moving into western portions of mid state region.
Still monitoring where best destabilization has occurred across
southwest portions of mid state region as these late afternoon
hours have progressed, but trends generally showing atmosphere
worked over from morning rainfall and a little more stable
currently than previously expected. Broke out a late afternoon
grouping in zone forecast product to emphasize convection becoming
more numerous across western portions of mid state region and
also showing showers and thunderstorms spreading across Cumberland
Plateau Region as these late afternoon hours progress. Despite
atmosphere being worked over and a little bit more stable than
previously thought, there is still a good chance of severe
thunderstorms across all of the mid state region as tonight
progresses. These severe thunderstorms will be able to produce
damaging winds, large hail, and tornadoes, especially in evening
to early overnight hours, with at least some flash flooding
potential too.

This evening through early morning hours on Thursday continues to
be best time of focus for greatest risk for severe thunderstorm
development. As evening hours progress, some isolated
thunderstorms in our area could be severe. But as cold front
approaches and warm front continues to work its way northward and
put most of the area in the more unstable warm sector, severe
potential will increase. Still looks like deep layer shear and
helicity will remain strong area wide, with highest instability
across southwest portions of mid state region. As mentioned in
this mornings initial area forecast discussion, with such a
dynamic environment in place across our area, it will not take
much instability to get a strong to severe thunderstorm going.
Thus again, the entire mid state continues to need to remain
weather aware through the nighttime hours tonight. The high
shear/helicity environment can generate a rotating updraft
quickly, with thunderstorms having potential to go tornadic
pretty quickly. Consensus of short term models continue to show
scattered to widespread storm development in mid to late evening,
moving east across area through early morning hours, with
generally the overall best time period for severe convection
across our area 10 PM CDT this evening to 1 AM CDT Thursday
morning. Instability does weaken a bit after midnight, especially
north of I-40, but short term model consensus continues to show
strong updraft potential. Model soundings across area are still
showing potential of more elevated instability with a near surface
inversion. However, again a strongly sheared environment with
rotating updrafts/existing convection would be able to overcome
shallow surface inversions should they exist. The severe threat
continues to look like it will weaken as remainder of overnight
hours progress. Showers and any thunderstorms will be mainly
confined to Cumberland Plateau Region by sunrise on Thursday
morning.

An upper low will move across mid state region as Thursday
progresses, with lingering scattered to numerous showers
possible across especially northern locations. Friday through
the weekend continues to look dry as upper ridging builds across
mid state region. Next chance of potential showers and
thunderstorms looks to be as Tuesday into Wednesday progresses
as a Plains trough is expected to move eastward bringing a cold
front passage through mid state region.

&&

.AVIATION...
18Z TAF DISCUSSION.

An unsettled and stormy weather pattern in place across the mid
state this afternoon and tonight. Warm front to our south has been
rather slow in terms of making northward progress. This boundary
will however work northward by 00Z. Elevated instability has been
in place as we have at times reported thunder across much of the
area.

As the airmass destabilizes, 2 separate rounds of potentially
severe weather will occur. The first will take place between 3pm
and 6 pm to the west of I-65. Storms could reach strong levels
but severe limits are questionable. Then, the second and more
potent round of storms will occur starting around 7-9PM near
CKV...9-11PM BNA,MQY...and midnight to 3AM CSV. Will include tempo
grouping for now to time the storms.

Otw, from 12Z to 18Z look for periods of drizzle or a few light
showers. IFR cigs to persist at that time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      56  61  41  54  36 / 100  60  30  10   0
Clarksville    55  58  39  52  33 /  80  60  30   0   0
Crossville     56  64  39  48  33 /  90  60  40  10  10
Columbia       55  59  41  52  35 /  90  50  20  10   0
Lawrenceburg   56  59  42  52  36 / 100  50  20  10   0
Waverly        54  57  39  53  34 /  90  60  20  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........21
Hazardous weather outlook, Mar 17, 9:36 AM CDT, 7 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
936 AM CDT Wed Mar 17 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-181000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
936 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will be possible today, especially
during evening into early overnight hours across all of Middle
Tennessee. Damaging winds, large hail, tornadoes, and localized
flash flooding will all be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

In the hours before

Special weather statement, Mar 17, 2:48 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
248 PM CDT Wed Mar 17 2021

TNZ056-093-172030-
Wayne TN-Perry TN-
248 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND SOUTHERN
PERRY COUNTIES UNTIL 330 PM CDT...

At 247 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Darden to near Sardis to Morris Chapel.
Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Waynesboro, Linden, Clifton and Flatwoods.

LAT...LON 3548 8799 3553 8798 3562 8803 3561 8766
      3557 8765 3555 8769 3551 8769 3550 8772
      3547 8768 3538 8771 3518 8783 3520 8798
      3529 8798 3530 8802 3535 8801 3537 8802
      3539 8802 3541 8797 3543 8803 3545 8804
TIME...MOT...LOC 1947Z 277DEG 34KT 3557 8820 3543 8821 3531 8832

Schaper
Special weather statement, Mar 17, 3:27 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Nashville TN
327 PM CDT Wed Mar 17 2021

TNZ056-058-093-094-172100-
Lawrence TN-Wayne TN-Lewis TN-Perry TN-
327 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR LEWIS...NORTHERN WAYNE...
NORTHWESTERN LAWRENCE AND SOUTHEASTERN PERRY COUNTIES UNTIL 400 PM
CDT...

At 326 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Linden to near Waynesboro.
Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hohenwald, Waynesboro, Gordonsburg and Flatwoods.

LAT...LON 3545 8783 3562 8781 3561 8766 3561 8764
      3560 8736 3558 8734 3540 8739 3514 8754
      3525 8797
TIME...MOT...LOC 2026Z 275DEG 34KT 3556 8774 3543 8775 3531 8785

Schaper
Special weather statement, Mar 17, 4:34 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
434 PM CDT Wed Mar 17 2021

TNZ093>095-172215-
Lawrence TN-Wayne TN-Giles TN-
434 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...LAWRENCE AND
GILES COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Collinwood to 13 miles
northwest of Athens. Movement was northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Summertown, Ardmore, St. Joseph,
Elkton, Minor Hill, Ethridge, Lynnville, Henryville, Goodspring,
Leoma, Westpoint, Frankewing, Iron City and Prospect.

This includes Interstate 65 between mile markers 1 and 22.

LAT...LON 3501 8778 3540 8758 3540 8752 3542 8751
      3542 8745 3546 8745 3546 8733 3543 8723
      3544 8716 3545 8714 3544 8707 3541 8699
      3542 8696 3541 8692 3534 8690 3531 8691
      3530 8686 3532 8685 3529 8683 3499 8684
TIME...MOT...LOC 2133Z 210DEG 38KT 3504 8773 3494 8709

Schaper
Special weather statement, Mar 17, 4:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
452 PM CDT Wed Mar 17 2021

TNZ007-008-027-028-059-062-172230-
Rutherford TN-Robertson TN-Williamson TN-Davidson TN-Wilson TN-
Sumner TN-
452 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...NORTHWESTERN
RUTHERFORD...SUMNER...NORTHERN WILLIAMSON...WESTERN WILSON AND
EASTERN ROBERTSON COUNTIES UNTIL 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cross Plains to near Fairview. Movement
was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Murfreesboro, Franklin, Gallatin, Lebanon, Springfield, Nashville,
Madison, Hendersonville, Smyrna, Brentwood, La Vergne, Mount Juliet,
Goodlettsville, White House, Millersville, Greenbrier, Nolensville,
Forest Hills, Oak Hill and Belle Meade.

LAT...LON 3664 8624 3583 8647 3585 8717 3605 8705
      3604 8704 3609 8704 3613 8700 3618 8699
      3661 8676 3665 8659 3663 8657 3665 8651
TIME...MOT...LOC 2151Z 264DEG 36KT 3656 8672 3593 8705

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 10:23 AM CDTAreal Flood AdvisoryOHXWayne3 hr
Mar 17, 2:48 PM CDTSpecial Weather StatementOHXWayne42 min
Mar 17, 3:27 PM CDTSpecial Weather StatementOHXLewis, Wayne33 min
Mar 17, 4:34 PM CDTSpecial Weather StatementOHXGiles, Lawrence41 min
Mar 17, 5:10 PM CDTSpecial Weather StatementOHXGiles, Marshall35 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.